Alert archive / Iowa / River Flood Warnings in 2017

River Flood Warning 8, NWS La Crosse, WI

February 23, 2017Clayton County, Iowa

NWS La Crosse, WI issued this river flood warning at Feb 23, 2017, 8:38 PM CST for Clayton County, Iowa. It took effect at Feb 25, 2017, 8:00 PM CST. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Feb 23, 2017, 8:38 PM CST (02:38 UTC)
In effect from
Feb 25, 2017, 8:00 PM CST
Expired
Feb 27, 2017, 6:00 AM CST
In force
34 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Clayton County, IA

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey River at Elkader (EKDI4). The gauge peaked at 11.42 ft at Feb 22, 2017, 8:00 PM CST.

actionminormoderate101502/2402/2502/2602/2702/28
Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05412020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

989 
WGUS43 KARX 240238
FLWARX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
National Weather Service La Crosse WI
838 PM CST THU FEB 23 2017

.Forecast precipitation is expected to cause a significan rise on
the Turkey river at Elkader. Here is the latest stage and forecast 
information.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-241438-
/O.NEW.KARX.FL.W.0008.170226T0200Z-170227T1200Z/
/EKDI4.1.ER.170226T0200Z.170226T0600Z.170226T1800Z.NO/
838 PM CST THU FEB 23 2017

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Turkey River At Elkader.
* from Saturday evening to Monday morning.
* At  7:45 PM Thursday the stage was 10.6 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Saturday evening and continue 
  to rise to near 12.2 feet by Sunday morning. The river will fall 
  below flood stage by Sunday.
* Impact...At 12.0 feet...Minor flooding occurs in areas near the 
  river.

&&
 
LAT...LON 4298 9161 4293 9161 4280 9136 4284 9134 4294 9146

$$

Breeser
1 follow-up statement
465 
WGUS83 KARX 241627
FLSARX
 
Flood Statement
National Weather Service La Crosse WI
1027 AM CST FRI FEB 24 2017

.Rainfall on the Turkey River basin was lower than expected 
therefore the Flood Warning for the Turkey River at
Elkader is cancelled. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-241657-
/O.CAN.KARX.FL.W.0008.000000T0000Z-170227T1200Z/
/EKDI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1027 AM CST FRI FEB 24 2017

The Flood Warning is cancelled for
  The Turkey River At Elkader.
* At  9:45 AM Friday the stage was 10.0 feet.
* Flood stage is 12.0 feet.
* Forecast...The river will hover around 10 feet through Saturday
  and then start to  fall. 


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Feb 23, 5:38 PM CST, 3 hours earlier.

Area forecast discussion, Feb 23, 5:38 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service La Crosse WI
538 PM CST Thu Feb 23 2017

.SHORT TERM...(This evening through Friday night)
Issued at 330 PM CST Thu Feb 23 2017

A dangerous and impactful winter storm will impact the region
from Tonight into Friday night.

The 23.12z continued their shift southeast overnight. The surface
low is now tracking from central Kansas to Burlington Iowa by
sunrise Friday and Muskegon Michigan by sunset Friday.

The models are in general agreement where the warm conveyor belt
will be with this system. This will bring anomalous moisture into
the region. Precipitable water values climb into the 0.50 to 0.75
inches tonight and remain around a half inch on Friday. Warm air
advection will result in rain across the area this evening and
then transition to snow and maybe some freezing rain as cold air
advects into the region at the surface and aloft.

In addition for late tonight, southerly winds aloft will bring
instability into areas along and south of the Interstate 90
corridor. Elevated CAPES in these areas climb up to 250 J/kg and
700-500 lapse rates up to 8 C/km. This could result in some
scattered elevated thunderstorms. The Storm Prediction Center has
a marginal risk of severe storms ahead of this surface low for
late tonight. If any severe weather did happen occur, it would be
marginally severe hail.

Further to the north, additional scattered storms may develop
along a band of 800 to 700 mb frontogenesis which will be located
either along or north of Interstate 90. This development will be
due to the release of slantwise convection. The 23.15z SREF is
showing the potential for hourly snow rates of up to 2 inches an
hour along this frontogenetic band between midnight and 9 AM. Snow
rates this high will make it extremely difficult for road crews
to keep up.

A tightening pressure gradient late tonight and Friday morning
will cause northeast winds to increase into the 20 to 30 mph
range with wind gust up to 45 mph. North winds will slacken a bit
during the afternoon and then become northwest and increase back into
the 20 to 30 mph range with gusts to 40 mph on Friday night. This
is a result of cold air advection and steep low level lapse in
the wake of this system. As typical, the highest winds with this
event will be west of the Mississippi River where the combination
of winds and falling snow will produce blizzard conditions. In
addition significant drifting may cause road closures. This could
include the interstates.

For the day Friday, a dry slot will move into southwest and
central Wisconsin. This dry air will cut off ice seeding from
aloft. As a result, there will be a transition to rain and
freezing rain. Meanwhile a deformation band of snow will be
located along and north of Interstate 90 in Wisconsin and across
southeast Minnesota and northeast Iowa.

On Friday night, this deformation band will move east across the
area. With a deep dendritic layer initially, snow to liquid
ratios will climb into the 15-20 to 1. This fluffier snow will
readily move, so there will be considerable blowing and drifting.
This will keep the blizzard conditions going west of the
Mississippi River.

With a further southerly track of the low, the heavy band track
was shifted south. The 10 to 16 band of snow now extends from
Austin and Winona Minnesota to Medford Wisconsin. For tonight, a 2
to 5 inch band of snow will be found north of a Charles City Iowa
to Mauston Wisconsin line. Elsewhere snow amounts will be up to 2
inches. For Friday, a 4 to 8 inch band of snow will be located
west of a Charles City Iowa to Black River Falls Wisconsin.
Elsewhere snow amounts will range from 1 to 4 inches. On Friday
night, and additional 1 to 3 inches of snow will fall across the
area. This snow will be initially very wet which will put a
strain on the body. Those shoveling are suggested to take
frequent breaks.

.LONG TERM...(Saturday through Thursday)
Issued at 330 PM CST Thu Feb 23 2017

Other than a couple weak low pressure systems this time period
looks to be less impactful. After below normal temperatures
Saturday and Saturday night, above-normal temperatures will return
to the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 538 PM CST Thu Feb 23 2017

VFR conditions at TAF issuance time will quickly deteriorate this
evening and overnight as a strong winter storm takes aim on the
region. As the leading edge of precipitation lifts northward
through 24.01-24.02Z, ceilings will drop to MVFR and eventually to
IFR later this evening once precipitation becomes heavier.
Precipitation will initially fall as rain or a rain/snow mix, but
change over to all snow at both TAF airfields late this evening
and overnight. Once the change over occurs, visibility will drop
to 1SM or less in periods of moderate to heavy snow. Snow fall
rates may be high enough to result in low visibility, but
northeast winds will also increase dramatically overnight,
frequently gusting into the upper 20 to low 30 kt range. This will
cause areas of blowing/drifting snow, especially at KRST, further
reducing visibility. Visibility may at times drop to 1/4SM or
less, but will keep current TAFs at 1/2SM for now until timing of
heaviest snow becomes more certain. Poor IFR conditions will
continue through most of Friday, although there could be
occasional breaks in the heaviest snow, especially at KLSE. Strong
northeast winds will continue through the entire period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from midnight tonight to 6 AM CST
     Saturday for WIZ043-044-053>055-061.

     Winter Storm Warning from midnight tonight to 6 AM CST Saturday
     for WIZ017-029-032>034-041-042.

MN...Blizzard Warning from midnight tonight to 6 AM CST Saturday for
     MNZ079-086>088-094>096.

IA...Blizzard Warning from midnight tonight to 6 AM CST Saturday for
     IAZ008>010-018-019.

     Winter Weather Advisory from midnight tonight to 6 AM CST
     Saturday for IAZ011-029-030.

&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Rogers
Hazardous weather outlook, Feb 23, 3:04 PM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
304 PM CST Thu Feb 23 2017

IAZ008>010-018-019-MNZ079-086>088-094>096-241200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-
304 PM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota and northeast Iowa.

.DAY ONE...Tonight

Blizzard Warning begins at midnight. Travel conditions will
deteriorate overnight.

Precipitation spreads into the area late this afternoon,
continuing through tonight. A change from rain to snow will occur
this evening, with snow accumulations by morning in the 2-4 inch
range. In addition, there is a small chance for thunderstorms
overnight. Small hail and lightning will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Blizzard Warning through 6 am Saturday. Dangerous travel is
expected Friday and Friday night.

Heavy snow, and winds in the 20 to 30 mph range, gusting to
40 mph, will create dangerous travel Friday. Snowfall rates could
be 2 inches per hour at times. Blowing and drifting snow will
also cause whiteout conditions, especially in rural areas. Snow
accumulations Friday will be in the 4-8 inch range.

Snow and wind will continue Friday night, with total storm snow
accumulation in the 10-16 inch range. Whiteout conditions are
still possible in the evening, however winds should be
diminishing somewhat late.

In addition, isolated thunderstorms are possible Friday morning.

.SPOTTER INFORMATION STATEMENT...

Snow and blizzard reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-032>034-041-042-241200-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
304 PM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of western into
north central Wisconsin.

.DAY ONE...Tonight

Winter Storm Warning begins at midnight. Travel conditions will
deteriorate overnight.

Precipitation spreads into the area early this evening,
continuing overnight. Rain and snow will change to all snow
overnight, with snow accumulations by morning in the 2-4 inch
range.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winter Storm Warning through 6 am Saturday. Dangerous travel is
expected Friday and Friday night.

Heavy snow and winds in the 15 to 25 mph range, gusting to 35
mph, will create dangerous travel Friday. Snowfall rates could be
1 inch per hour at times. Blowing and drifting snow is expected
as well. Snow accumulations Friday will be in the 3-7 inch range.
In central Wisconsin, some light icing could occur near the
Interstate 94 corridor as snow and freezing rain may occur.

Snow, and blowing and drifting snow, will occur Friday night with
total snow accumulation in the 8 to 12 inch range. Winds should
be diminishing somewhat overnight.

.SPOTTER INFORMATION STATEMENT...

Snow and icing reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-029-030-WIZ043-044-053>055-061-241200-
Allamakee-Fayette-Clayton-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
304 PM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of northeast Iowa
into southwestern and central Wisconsin.

.DAY ONE...Tonight

Winter Weather Advisory Tonight through Friday Night.

Rain this evening will mix to snow or freezing rain. 1 to 3
inches of snow accumulation, and a light glazing of ice, are
expected. Travel will become hazardous by morning, with more
impact expected to areas further north.

In addition, there is a small chance for thunderstorms overnight.
Small hail and lightning will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow, rain and/or freezing rain are expected Friday, with another
inch of snow and up to a tenth of an inch of ice. The precipitation
will become all snow Friday night with 1 to 3 inches expected.
Winds of 15 to 25 mph, gusting to 30 mph, could cause problems if
icing is over a tenth of an inch.

The Friday morning commute will be affected, with hazardous
travel likely through Friday night.

In addition, isolated thunderstorm are possible Friday
morning. Small hail and lightning will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Rain, snow and icing reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/Baumgardt

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 9:12 PM CSTSpecial Weather StatementARXChickasaw, Floyd, Howard, Mitchell63 min

Nearby

River Flood Warnings in Iowa, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.